Wyoming, 2008Tornado and Hail in Wyoming, May 9, 2008
May 9, 2008 · NWS UNR · 2 events in 1 county or zone
A severe thunderstorm developed across southern Weston County, producing nickel sized hail and a brief tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm developed across southern Weston County, producing nickel sized hail and a brief tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 9, 9:30 AM MST, 3 hours 42 minutes earlier.
Area forecast discussion, May 9, 9:30 AM MST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1030 AM MDT FRI MAY 9 2008
.DISCUSSION...16Z SFC ANALYSIS SHOWS LOW PRESSURE OVER EAST CENTRAL
WYOMING WITH A TROUGH EXTENDING NORTH INTO NC MONTANA AND SOUTH TO
EASTERN COLORADO. WV IMAGERY SHOWING UPPER LOW/TROUGH OVER NW
MONTANA DIVING SE. WEAK WAVE AHEAD OF THE UPPER LOW HAS KICKED OFF A
FEW SHOWERS OVER PORTIONS OF NE WY AND WRN SOUTH DAKOTA SO HAVE
ADJUSTED POPS UPWARD FOR THOSE AREAS FOR THE REST OF THIS MORNING.
REST OF THE FORECAST IS STILL ON TRACK.
TODAY/SATURDAY...MT UPPER LOW WILL SPIN INTO NORTH CENTRAL
SD/SOUTH CENTRAL ND BY 12Z SATURDAY AND THEN MOVE EAST OF THE AREA
BY 00Z SUNDAY. SURFACE LOW WILL FORM OVER CENTRAL WY AND MOVE INTO
CENTRAL MN BY 00Z SUNDAY. STRONG QG-FORCING EVIDENT WITH MODELS
SHOWING SUBSTANTIAL LIFT AND FRONTOGENESIS WITH SYSTEM AS 700MB
LOW MOVES ALONG I-90. ANOTHER WIDESPREAD PRECIPITATION EVENT
FORESEEN...ESPECIALLY NORTH OF THE LOW TRACK TONIGHT. UP TO 500J/KG
CAPE IS AVAILABLE THIS AFTERNOON/EARLY EVENING...LEADING TO
ISOLATED TSRA THIS AFTN/EVE. ENOUGH SHEAR AVAILABLE FOR ROTATING
UPDRAFTS ESP OVER THE SRN PTNS OF OUR NE WY ZONES AND OVER FAR SW
SD...BUT LMITED SOLAR INSOLATION SHOULD PRECLUDE ORGANIZED SEVERE
ACTIVITY. AS RAIN OVERSPREADS REGION TONIGHT...DYNAMIC COOLING
SUFFICIENT TO TURN HIGHER ELEVATIONS AND NORTHWEST SD PLAINS TO
SNOW. 1-4 INCHES OF SNOW ACCUMULATION POSSIBLE LATE FRIDAY
NIGHT/EARLY SATURDAY MORNING. QPF LOOKS TO BE 1/4-1/2 INCH ON
AVERAGE...BUT 1 INCH AMOUNTS LIQUID LIKELY NORTH. ACTIVITY SHOULD
QUICKLY END LATE SATURDAY AND SATURDAY NIGHT. SATURDAY WILL BE QUITE
WINDY AS GRADIENT TIGHTENS BEHIND SURFACE LOW.
SUNDAY...TRANQUIL WEATHER RETURNS DURING THE DAY...BUT ANOTHER
SYSTEM WILL BRING SMALL CHANCES FOR SHOWERS IN THE FAR NORTHWEST
AT NIGHT.
EXTENDED...AN UPPER LEVEL TROF WILL MOVE INTO THE ROCKIES EARLY IN
THE WORK WEEK. ECWMF BRINGS THE TROF AXIS THROUGH THE AREA LATE
TUESDAY...WHILE GFS SPLITS A CLOSED LOW OFF OVER THE SOUTHWESTERN
CONUS THROUGH STILL BRINGS A WEAKER TROF THRU THE REGION. DECIDED TO
GO WITH A CHANCE OF SHOWERS OR THUNDERSTORMS THROUGH TUESDAY...WITH
THE CHANCE OF SHOWERS CONTINUING THROUGH THURSDAY AS THE PATTERN
REMAINS UNSETTLED. TEMPERATURES WILL COOL TO SLIGHTLY BELOW AVERAGE
FOR MUCH OF THE WORK WEEK.
&&
.AVIATION...MVFR CIGS WILL GRADUALLY BECOME VFR LATE THIS MORNING
INTO THE EARLY AFTERNOON ACROSS WESTERN SOUTH DAKOTA. AN UPPER LEVEL
DISTURBANCE MOVING OVER THE AREA WILL BRING RAIN TO MUCH OF WESTERN
SOUTH DAKOTA AND NORTHEASTERN WYOMING THIS EVENING...CREATING AREAS
OF MVFR CIGS AND VIS.
&&
.HYDROLOGY...EXPECT CURRENT FLOOD HEADLINES TO CONTINUE. FORECAST
QPF WILL CAUSE ADDITIONAL SWELLING OF AREA WATERWAYS...OR AT LEAST
KEEP THEM FROM FALLING MUCH OVER THE NEXT 24-48 HOURS.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, May 9, 4:41 AM MST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
541 AM MDT FRI MAY 9 2008
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
541 AM MDT (641 AM CDT) FRI MAY 9 2008
...FLOOD WARNING FOR THE LITTLE MISSOURI RIVER AT CAMP CROOK UNTIL
LATE SATURDAY NIGHT...
...FLOOD WARNING FOR LAWRENCE...SOUTHWESTERN MEADE...SOUTHEASTERN
CROOK AND EXTREME SOUTHWESTERN BUTTE COUNTIES UNTIL SUNDAY
AFTERNOON...
...SMALL STREAM FLOOD ADVISORY FOR BUTTE AND HARDING COUNTIES UNTIL
SATURDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
A NEW STORM SYSTEM WILL IMPACT THE AREA THIS AFTERNOON AND TONIGHT.
IT WILL BRING WIDESPREAD RAIN SHOWERS WITH 1/2 TO 1 INCH RAIN
AMOUNTS ACROSS PORTIONS OF NORTHWESTERN SOUTH DAKOTA. LOCALLY
HIGHER AMOUNTS ARE POSSIBLE. LATER TONIGHT...THE RAIN WILL MIX WITH
OR CHANGE TO SNOW LEADING TO 1 TO 4 INCHES OF ACCUMULATION ACROSS
THE HIGHER ELEVATIONS OF THE BLACK HILLS AND FAR NORTHWESTERN SOUTH
DAKOTA.
THE ADDITIONAL RAINFALL WILL KEEP CREEKS AND STREAMS ELEVATED OVER
THE NORTHERN BLACK HILLS TO FAR NORTHWESTERN SOUTH DAKOTA THROUGH
THE WEEKEND. SNOWMELT FROM THE HIGHER ELEVATIONS OF THE BLACK HILLS
WILL ALSO ALSO CONTRIBUTE TO WATER FLOWS. A VARIETY OF FLOOD
PRODUCTS WILL REMAIN IN EFFECT.
ISOLATED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EARLY EVENING.
ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED...THERE
IS AN OUTSIDE CHANCE FOR A SEVERE THUNDERSTORM GENERALLY SOUTH OF
CUSTER.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
RUNOFF FROM PRECIPITATION TODAY AND TONIGHT WILL CONTINUE TO CAUSE
SWOLLEN CREEKS AND STREAMS FROM THE NORTHERN BLACK HILLS INTO FAR
NORTHWESTERN SOUTH DAKOTA FOR SATURDAY AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
Tornado, Weston
- When
- May 9, 1:12 PM MST to 1:15 PM MST
- Where
- Weston County, 5.55 mi SE of Rochelle
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 150 yd
- Reported by
- Airplane Pilot
- Coordinates
- 43.552, -104.881
A small tornado was on the ground for about three minutes in open country. It caused no damage. Two brief funnels were observed between 2:00 and 2:10 pm MDT.
Hail, Weston
- When
- May 9, 2:05 PM MST to 2:15 PM MST
- Where
- Weston County, 11 mi SE of Clareton
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.587, -104.544
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in North Carolina, May 9, 2008$7.0 million · EF2 · 2 events
- Tornadoes in North Carolina, May 9, 2008$135,000 · EF2 · 4 events
- Hail and Damaging Wind in Texas, May 9, 2008$100,000 · 1.75 in hail · 8 events
- Hail and Damaging Winds in Nebraska, May 9, 2008$54,000 · 1.75 in hail · 18 events
- Hail and Damaging Winds in North Carolina, May 9 to 10, 20081.75 in hail · 35 events
- Flooding in Indiana, May 9 to 25, 2008$40,000 · 4 events
- Hail and Damaging Winds in Texas, May 9, 2008$24,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Tennessee, May 9, 20081 in hail · 14 events
- High Wind in Montana, May 9, 2008$16,000 · 65 kt wind · 1 event
- Hail in West Virginia, May 9, 2008$5,000 · 1.75 in hail · 7 events
- Hail in Colorado, May 9, 20081.75 in hail · 6 events
- Hail in North Carolina, May 9, 20081.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102902, 87111.